Florida, 2021

Tornado and Damaging Winds in Florida, October 28, 2021

October 28, 2021 · NWS TBW · 4 events in 3 counties and zones

Pre-frontal QLCS moves across the state south of a strong surface cyclone over the Ohio and Tennessee Valleys producing a variety of severe weather across the Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Pre-frontal QLCS moves across the state south of a strong surface cyclone over the Ohio and Tennessee Valleys producing a variety of severe weather across the Florida peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 28, 8:41 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 28, 8:41 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
941 AM EDT Thu Oct 28 2021

...TORNADO WATCH IS IN EFFECT THROUGH 5PM THIS AFTERNOON...

.UPDATE...
Things on radar have started to get active. We have already seen a
few storms move onshore and some of them had some weak rotation
signals. This trend is expected to continue and intensify through
today. The warm front from an occluded continues to move across
the Peninsula ahead of the cold front that is currently over the
Gulf waters. The combination of ample moisture, instability, upper
level support, and wind shear will support strong storms that
could become severe. The main threat from these storms will be
damaging winds, but isolated tornadoes/waterspouts will be
possible. Therefore, a Storm Prediction Center has issued a
Tornado Watch for our entire CWA, including near shore marine
zones. This will be in effect through 5PM today.

Additionally, above normal tides of 1 to 2 feet are expected along
the Nature Coast and 1 to 2 feet south of Clearwater. This could
result in some minor flooding for these areas. Otherwise, forecast
remains on track.

&&

.AVIATION...
Showers and thunderstorms streaming across the area will keep
intermittent MVFR to IFR conditions most terminals through most of
the period. There will be small window where storm's activity will
decrease over the next hour or so, however, weather conditions are
expected to deteriorate as cold front approaches the region later
this morning and through the afternoon. Southerly winds will
become westerly and increase through the period with higher gusts
possible near thunderstorms. There is uncertainty on the timing of
the convection, but TAF sites should prepare for on/off showers
through the period.

&&

.Prev Discussion... /issued 415 AM EDT Thu Oct 28 2021/

DISCUSSION...
A complex storm system will move across the Tennessee and Ohio
Valley today and then into the eastern states Friday and Friday
night. A warm front associated with this system is moving north
across the region early this morning bringing some showers to
areas around and west of Tampa Bay northward. Later this morning
and afternoon a squall line is expected to move across the region
with some of storms possibly becoming severe and producing
damaging winds and an isolated tornado/waterspout. Ahead of this
line southwest winds will increase with somewhat windy conditions
later this morning and afternoon. The winds will shift to more
westerly direction tonight and Friday and remain rather strong,
close to wind advisory criteria along the immediate coast. Along
with the rather strong winds we'll see clouds and some ocean
effect showers from time to time moving onshore tonight into
early Saturday as cold air aloft moves over the rather warm gulf
waters. Finally by Sunday conditions will improve with rather
pleasant weather for the first half of next week.

MARINE...
Conditions over the coastal waters will deteriorate today and
remain hazardous into Saturday. Winds will increase to advisory
levels through this time period, but tonight into early Friday
night we will see frequent gusts to gale force over the northern
and central coastal water zones so have gone with a Gale Warning
for these areas. The increasing winds and building seas will also
support high surf and dangerous rip currents developing along
area beaches as well through Sunday. Also with the strong onshore
flow we may see some minor coastal flooding during tonight and
Friday with tides forecast to run 2 to 3 feet above normal from
Clearwater Beach north to the Suwannee River, and 1 to 2 feet
above normal south of Clearwater Beach.

FIRE WEATHER...
Rather high dispersion values are expected today and especially
Friday thanks to the windy conditions. Otherwise, no other fire
weather hazards are expected as relative humidity values will
remain above critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  83  74  79  67 / 100  30  40  50
FMY  85  74  84  69 /  90  60  20  30
GIF  84  69  81  64 / 100  40  30  40
SRQ  84  74  81  67 /  90  30  30  50
BKV  82  66  78  59 / 100  30  40  50
SPG  83  75  79  69 / 100  30  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory from 3 PM this afternoon to 11 PM EDT
     Saturday for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL out
     20 to 60 NM.

     Small Craft Advisory from 11 PM Friday to 8 AM EDT Saturday for
     Coastal waters from Englewood to Tarpon Springs FL out 20
     NM-Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Gale Warning from 8 PM this evening to 11 PM EDT Friday for
     Coastal waters from Englewood to Tarpon Springs FL out 20
     NM-Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT Saturday for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Tampa Bay waters-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Delerme/Close
UPPER AIR...Davis
DECISION SUPPORT...Wynn
Hazardous weather outlook, Oct 28, 5:05 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
605 AM EDT Thu Oct 28 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-282215-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
605 AM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Widespread thunderstorms are expected to move across the area
today, with some severe storms possible. The strongest
thunderstorms will be capable of producing strong gusty winds,
locally heavy rains, and isolated tornadoes.

...COASTAL FLOOD IMPACT...
Thursday night and Friday morning conditions will be favorable
for minor coastal flooding along the Nature Coast. Coastal
residents should be alert for later statements or warnings, and
take action to protect property.

...RIP CURRENT IMPACT...
Today through Saturday, high surf may produce strong and frequent
rip currents along area beaches.

...MARINE IMPACTS...
A strong cold front will move east across the waters today,
bringing widespread thunderstorms with strong gusty winds and
rough seas, along with isolated waterspouts. The thunderstorms
will clear out from northwest to southeast this evening behind
the front. However, wind speeds of 20 to 30 knots with gusts to
near gale strength will remain through at least Friday evening,
creating seas of up to 10 to 12 feet offshore and hazardous
boating conditions for small craft operators. Conditions will
gradually improve through the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...COASTAL FLOOD IMPACT...
Friday morning conditions will be favorable for minor coastal
flooding along the Nature Coast. Coastal residents should be alert
for later statements or warnings, and take action to protect
property.

...RIP CURRENT IMPACT...
Friday through Saturday, high surf may produce strong and
frequent rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 30 knots with gusts to near gale strength
will remain through at least Friday evening, creating seas of up
to 10 to 12 feet offshore and hazardous boating conditions for
small craft operators. Conditions will gradually improve through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Hurt

In the hours before

Local storm report, Oct 28, 9:59 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1059 AM EDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND GST     1 SE CEDAR KEY          29.14N 83.03W
10/28/2021  M48 MPH          LEVY               FL   MESONET

            MESONET STATION 1057W 0.8 SE CEDAR KEY
            (WEATHERSTEM).

&&
Local storm report, Oct 28, 10:22 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1122 AM EDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND GST     1 SSE CEDAR KEY         29.14N 83.03W
10/28/2021  M55 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1 CEDAR KEY, FL.

&&
Special weather statement, Oct 28, 10:29 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1129 AM EDT Thu Oct 28 2021

FLZ043-139-142-148-239-242-248-281630-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-Coastal Levy FL-Inland Levy FL-
1129 AM EDT Thu Oct 28 2021

...A strong thunderstorm will impact portions of Citrus, northern
Sumter, northwestern Hernando and Levy Counties through 1230 PM
EDT...

At 1128 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Fowlers Bluff, or 22 miles west of Rainbow Lakes
Estates, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inverness, Wildwood, Williston, Bronson, Homosassa Springs, Beverly
Hills, Williston Highlands, East Bronson, Inverness Airport, Black
Diamond, Williston Municipal Airport, Crystal River Airport,
Homosassa, Weeki Wachee Gardens, Inverness Highlands South, Inverness
Highlands North, Pine Island, North Weeki Wachee, Hernando and
Sugarmill Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM EDT for northern,
central and west central Florida.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2922 8240 2921 8254 2904 8254 2905 8246
      2896 8231 2896 8196 2884 8195 2852 8263
      2873 8275 2894 8279 2910 8289 2909 8297
      2920 8304 2955 8266
TIME...MOT...LOC 1528Z 241DEG 29KT 2913 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TBW
Local storm report, Oct 28, 11:01 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1201 PM EDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND GST     3 W CRYSTAL RIVER       28.90N 82.65W
10/28/2021  M46 MPH          CITRUS             FL   MESONET

            MESONET STATION 0212W 2.9 W CRYSTAL RIVER
            (WEATHERSTEM).

&&

TBW
Local storm report, Oct 28, 11:06 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1206 PM EDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     1 SE CEDAR KEY          29.14N 83.03W
10/28/2021  M44 MPH          LEVY               FL   MESONET

            MESONET STATION 1057W 0.8 SE CEDAR KEY
            (WEATHERSTEM).

&&

JCM
Special weather statement, Oct 28, 11:29 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1229 PM EDT Thu Oct 28 2021

FLZ043-050-052-142-148-149-151-242-248-249-251-281730-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-
Coastal Hillsborough FL-Pinellas FL-Polk FL-Coastal Pasco FL-
Inland Hillsborough FL-
1229 PM EDT Thu Oct 28 2021

...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando, northwestern Pinellas, northwestern Polk and
northwestern Hillsborough Counties through 130 PM EDT...

At 1229 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Beverly Hills to 7 miles
west of Beacon Square. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Spring Hill, Clearwater, New Port Richey, Zephyrhills,
Brooksville, Inverness, Wildwood, Dade City, Bushnell, Hudson,
Beverly Hills, Holiday, Homosassa Springs, Lutz, St. Leo, Weeki
Wachee, Palm Harbor, New Port Richey East and South Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM EDT for central and
west central Florida.

&&

LAT...LON 2857 8272 2861 8272 2904 8252 2905 8246
      2896 8231 2896 8196 2838 8195 2819 8198
      2798 8291 2821 8292
TIME...MOT...LOC 1629Z 247DEG 36KT 2900 8237 2821 8288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TBW

The radar

The Tampa radar (KTBW), 77 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
October 28, 11:50 AM EST
Where
Pasco County, 2.16 mi NNE of Fivay
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
28.360, -82.660

Spotter reported several tree limbs broken or downed.

Thunderstorm Wind, Pasco

When
October 28, 12:10 PM EST
Where
Pasco County, Gowers Corner
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.320, -82.500

Spotter reported trees down along U.S. Hwy 41 north of State Route 52 in Spring Hill.

Thunderstorm Wind, Pinellas

When
October 28, 12:52 PM EST
Where
Pinellas County, 32.16 mi NW of Harbor Heights
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
27.290, -82.410

Spotter reported several large limbs snapped.

Tornado, Manatee

When
October 28, 1:16 PM EST to 1:23 PM EST
Where
Manatee County, 1.38 mi N of Parmalee to 3.7 mi NE of Parmalee
Rating
EFU
Path length
2.82 mi
Path width
50 yd
Reported by
Official NWS Observations
Coordinates
27.390, -82.220

Tornadic Debris Signature (TDS) observed via KTBW WSR 88D. No damage reports received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985429, 985430, 985431, 985428.